You thought that by taking proton pump inhibitors (PPIs, i.e. Prilosec/omeprazole, Nexium/esoomeprazole, Prevacid/lansoprazole, Protonix/pantoprazole) at least your are helping your stomach to feel better. Think again!
Recently published systematic review was intended to evaluate the association between using PPIs and risks of stomach polyps and gastric cancer (Tran-Duy, et al. Use of Proton Pump Inhibitors and Risks of Fundic Gland Polyps and Gastric Cancer: Systematic Review and Meta-analysis.Clinical Gastroenterology and Hepatology , 08/26/2016)
This meta–analysis reveal that long–term use of PPIs (≥12 months) is associated with an increased risk of the gastric polyps, and it might also increase the risk of gastric cancer.
Long term proton pump inhibitor use is associated with an increase in gastric inflammation and development of atrophy (thinning) of the protective lining of the stomach, especially among those with active Helicobacter pylori infections.
Much of the stomach's protective powers can be attributed to the secretion of acid and pepsin; it is commonly believed that the normal stomach is generally sterile, especially during fasting, and that this is a direct result of the presence of its low pH (high acidity). In contrast, the inflamed and atrophic stomach was found to contain a wide variety of bacteria, including some species that were normal residents of the lower gut. This change was also associated with an increased bacterial load in the small intestine, which was thought to adversely affect its function.
These "foreign to the stomach" bacteria can stimulate the development of polyps and subsequently cancer.(1. Yeomans ND, et al. Effects of acid suppression on microbial flora of upper gut. Dig Dis Sci. 1995;40:81S–95S. 2. Correa P. Chronic gastritis as a cancer precursor. Scand J Gastroenterol Suppl. 1984;104:131–36.)
PPIs have been associated with carcinoid tumors in female rats.(Graham D Y, et all. Long Term Proton Pump Inhibitor Use and Gastrointestinal Cancer. Curr Gastroenterol Rep. 2008 Dec; 10(6): 543–547.
For other dangers associated with long term use of PPIs, a.k.a "purple pill" please see my blog from 8/1/2016